Nebraska, 2007

Tornado and Hail in Nebraska, August 20, 2007

August 20, 2007 · NWS OAX · 27 events in 12 counties and zones

Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary. A strong upper level disturbance that moved across the state helped trigger thunderstorm development by mid afternoon as it brought a wind shift of drier air eastward to meet the unstable conditions. Severe thunderstorms quickly developed and they congealed into several bow echo type configurations as they tracked across both the Lincoln and Omaha metro areas and then into southwest Iowa. Moderate amounts of wind damage was reported with the activity along with scattered large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 1:44 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 1:44 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT MON AUG 20 2007

.DISCUSSION...
SEVERE WEATHER POTENTIAL THROUGH THE EVENING HOURS IN THE PRIMARY
FORECAST CONCERN. THE WEEK AS A WHOLE LOOKS ACTIVE...WITH POTENTIAL
FOR SEVERE STORMS AND FLOODING THE NEXT FEW DAYS FROM LATE IN THE
AFTN THROUGH THE EVENING.

SURFACE ANALYSIS EARLY THIS AFTN SHOWED A COMPLEX PATTERN. LOW PRES
CENTER WAS LOCATED JUST NORTH OF KONL AT 19Z WITH A WARM FRONT
EXTENDING EAST THEN SOUTHEAST ACROSS IA. A SECOND LOW WAS JUST WEST
OF KHLC ALONG SURFACE TROUGH. GUSTY NORTHWEST WINDS NOTED BEHIND
WINDSHIFT. PLENTY OF MOISTURE IN PLACE AHEAD OF WINDSHIFT WITH 70S
DEWPOINTS. TEMPS AHEAD OF THE TROUGH IN KS WERE NEAR 100 F.  18Z OAX
SOUNDING STILL SHOWED SOMEWHAT OF A CAP AND PRECIPITABLE WATER OF
1.68 INCHES. WATER VAPOR LOOP SHOWED A STRONG SHORTWAVE MOVING
ACROSS THE NRN PLAINS WITH SOME EXTENSION DOWN INTO NE AND KS.

TONIGHT...EXPECT MAIN ACTIVITY TO BE WINDING DOWN BY 06Z BUT WILL
KEEP SOME LOW POPS IN SERN NE/SWRN IA OVERNIGHT. ADEQUATE SHEAR
EXPECTED TO BE IN PLACE FOR STORMS TO WORK ON...SO AT LEAST SOME
SEVERE STORMS SHOULD OCCUR ALONG WITH AREAS OF HEAVY RAIN.

FRONTAL BOUNDARY IS EXPECTED TO BE MOVING NORTH AND SOUTH THROUGH
THE AREA DURING THE NEXT FEW DAYS. TIMING SHORTWAVE ENERGY MOVING
THROUGH THE REGION WILL BE IMPORTANT. WE WILL BE UNDER THE INFLUENCE
OF DECENT WEST/SOUTHWEST FLOW ALOFT THE NEXT FEW DAYS WITH RIDGING
OVER THE SWRN U.S. AND SERN STATES. TROUGH AXIS SEEMS TO SHIFT EAST
OF US BY SATURDAY...AND THAT SHOULD ALLOW FOR A DRIER PATTERN.

HAVE HIGHS TUESDAY IN THE UPPER 80S TO MID 90S...IN THE MID 80S TO
LOWER 90S WEDNESDAY AND THURSDAY...THEN MAINLY 80S FRIDAY THROUGH
MONDAY. DID NOT ADD PCPN INTO THE NEW DAY 7 (MONDAY) JUST YET AS
FRONT PUSHES IN...BUT MIGHT NEED TO ADD IF LATER MODEL RUNS STILL
SHOW POTENTIAL.

&&

.AVIATION...
FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK

TSRA WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AT
KOFK/KOMA/KLNK AS AN AREA OF LOW PRESSURE AND ATTENDANT FRONTAL
SYSTEM MOVE INTO THE AREA. SOME OF THESE STORMS MAY CONTAIN HAIL
HIGH WINDS...AND HEAVY RAIN.  MVFR CIGS AND VSBYS WILL AT TIME
ACCOMPANY THE STORMS AND WITH THE MOISTURE IN THE VICINITY UNTIL
TUESDAY MORNING...LINGER INTO THE MORNING HRS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Aug 20, 3:47 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT MON AUG 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ015>018-030>034-042>045-
050>053-065>068-078-088>093-211100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
447 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE AREA THROUGH
THE MID EVENING HOURS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT.
WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELL STORMS. THE
MAIN THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...
BUT SOME TORNADOES ARE POSSIBLE. THE COVERAGE OF STORMS SHOULD
DECREASE BY MIDNIGHT.

A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.

NEZ011-012-211100-
CEDAR-KNOX-
447 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTHEAST
NEBRASKA THROUGH THE EVENING. THE MAIN THREATS ARE EXPECTED TO BE
LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF STORMS SHOULD
DECREASE BEFORE MIDNIGHT.

A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.

MILLER

In the hours before

Local storm report, Aug 20, 10:39 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1139 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             2 SE DEFIANCE           41.80N 95.31W
08/20/2007  E0.75 INCH       SHELBY             IA   PUBLIC

&&

JB

The radar

The Grand Island radar (KUEX), 159 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

14 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Boone

When
August 20, 3:55 PM CST
Where
Boone County, 8 mi N of Primrose
Measured
1 in hail
Reported by
Public
Coordinates
41.746, -98.230

Hail, Boone

When
August 20, 4:13 PM CST
Where
Boone County, 4 mi N of Primrose
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.688, -98.230

Reported near the jct of Highways 52 and 91.

Hail, Boone

When
August 20, 4:27 PM CST
Where
Boone County, 1.5 mi N of Primrose
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.652, -98.230

Thunderstorm Wind, Saline

When
August 20, 4:55 PM CST to 5:10 PM CST
Where
Saline County, 10 mi SW of Dorchester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.548, -97.255

Thunderstorm wind gusts estimated at 60 mph lasted for around 15 minutes southwest of Dorchester. These strong winds downed numerous 4 to 6 inch tree limbs and caused some damage to a chimney.

Thunderstorm Wind, Saline

When
August 20, 4:58 PM CST
Where
Saline County, 0.53 mi W of Tobias
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.420, -97.340

A spotter measured a thunderstorm wind gust of 68 mph which caused some tree damage in the area.

Hail, Saline

When
August 20, 5:00 PM CST
Where
Saline County, 3.15 mi W of Friend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -97.340

Hail, Saline

When
August 20, 5:01 PM CST
Where
Saline County, 2.95 mi NW of Dorchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.680, -97.160

Nickel size hail was accompanied by winds strong enough to break 2 inch tree limbs.

Thunderstorm Wind, Saline

When
August 20, 5:04 PM CST
Where
Saline County, Western
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -97.200

Hail, Saline

When
August 20, 5:08 PM CST
Where
Saline County, 1.38 mi N of Friend
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.670, -97.280

Thunderstorm Wind, Saline

When
August 20, 5:11 PM CST
Where
Saline County, 11 mi W of Wilber
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -97.159

A long door on rollers at a grainery were blown off by thunderstorm winds estimated at 60 mph.

Hail, Saline

When
August 20, 5:12 PM CST
Where
Saline County, 2.22 mi W of Western
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.400, -97.242

Hail, Seward

When
August 20, 5:16 PM CST
Where
Seward County, 5.04 mi SW of Milford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.718, -97.118

Hail, Saline

When
August 20, 5:18 PM CST
Where
Saline County, Dorchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -97.120

Thunderstorm Wind, Seward

When
August 20, 5:20 PM CST
Where
Seward County, Milford
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.770, -97.050

Thunderstorm wind gusts were estimated at 70 mph according to the Milford Police Chief. The winds broke large tree limbs in town and flipped two silage wagons.

Hail, Butler

When
August 20, 5:25 PM CST
Where
Butler County, 6 mi W of Bellwood
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
41.350, -97.365

Thunderstorm Wind, Colfax

When
August 20, 5:30 PM CST
Where
Colfax County, Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.450, -97.070

A large section of a tree was blown onto the roof of a house in town causing moderate damage.

Tornado, Colfax

When
August 20, 5:35 PM CST to 5:41 PM CST
Where
Colfax County, 3.5 mi S of Richland to 4 mi E of Richland
Rating
EF0
Path length
5.32 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
41.379, -97.220

A tornado was first reported by emergency management and then verified by a NWS storm survey and later by video from a storm chaser. The tornado caused sporadic tree and crop damage from 3 1/2 miles south of Richland, on the north bank of the Platte River where it first touched down, to around 4 miles east of Richland.

Thunderstorm Wind, Lancaster

When
August 20, 5:35 PM CST
Where
Lancaster County, Denton
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.730, -96.830

Thunderstorm winds estimated at around 60 mph blew down an old grain elevator no longer in use in Denton.

Thunderstorm Wind, Lancaster

When
August 20, 5:39 PM CST to 6:14 PM CST
Where
Lancaster County, Emerald to Lincoln
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -96.820

A damaging wind producing MCS tracked across the Lincoln area bringing wind gusts as high as 82 mph which were measured by the Lincoln ASOS at 650 pm CDT. Other wind gusts of similar magnitude were reported just west of Lincoln near Emerald, in downtown Lincoln and at 70th and Cornhusker. The strong winds knocked down numerous large branches and many trees across the area downing power lines and causing some building and vehicle damage. Scattered power outages were reported across town. The winds also swamped several boats in the Capitol Beach area and blew over several semi trailers. Scattered reports of hail accompanied the winds, with the largest being golf ball size near 56th and Van Dorn Streets.

Hail, Lancaster

When
August 20, 5:42 PM CST to 5:55 PM CST
Where
Lancaster County, Lincoln
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.800, -96.670

Hail was reported across sections of the Lincoln area, including the downtown area, mid town and the intersection of Highway 77 and Interstate 80. Some of the hail was up to golf ball size which was reported near 56th and Van Dorn Streets.

Hail, Dodge

When
August 20, 6:21 PM CST
Where
Dodge County, Ames
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.450, -96.630

Thunderstorm Wind, Douglas

When
August 20, 6:25 PM CST to 6:55 PM CST
Where
Douglas County, Elkhorn to Omaha Eppley Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.280, -96.230

A bow echo raced across the Omaha metropolitan area bringing strong winds which downed numerous large tree limbs and uprooted a few trees. This caused scattered damage across town, especially in the central and eastern parts of the city where felled trees caused damage to houses and vehicles and downed power lines. An estimated 20,000 customers lost power. A wind gust of 68 mph was measured by ASOS at Omaha Eppley at 746 pm CDT and a 60 mph gust was measured at 755 pm. Winds of 60 mph or greater were observed over most of the city.

Hail, Saunders

When
August 20, 6:27 PM CST
Where
Saunders County, Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -96.380

Thunderstorm Wind, Cass

When
August 20, 6:30 PM CST
Where
Cass County, Louisville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.000, -96.150

Thunderstorm winds estimated at 60 mph downed eight inch tree limbs at the Louisville State Recreation Area.

Thunderstorm Wind, Cass

When
August 20, 6:30 PM CST
Where
Cass County, Manley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.920, -96.170

Thunderstorm Wind, Sarpy

When
August 20, 6:34 PM CST to 6:52 PM CST
Where
Sarpy County, Papillion to Offutt Afb
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.170, -96.050

Strong winds spread from the Papillion area across Bellevue and Offutt AFB causing scattered tree damage and downed power lines. A wind gust of 67 mph was measured at Offutt AFB at 752 pm CDT.

Hail, Madison

When
August 20, 7:00 PM CST
Where
Madison County, Norfolk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.030, -97.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41794, 41795, 41796, 41811, 41807, 41797, 41798, 41808, 41799, 42167, 41800, 41801, 41802, 47794, 42157, 47791, 42165, 50105, 41768, 41762, 41803, 41792, 41804, 41806, 41809, 41810, 41805.